Loss of myofilaments has been observed in both adaptive cardiac responses (i.e., hypertrophy) as well as in chemotheraputic use of antineoplastic drugs with cardiotoxic side effects (i.e., doxorubicin). An understanding of the degenerative process is a prerequisite for determining approaches to limit the cardiomyopathic changes associated with chronic heart disease or long-term chemotheraputic treatments. However, little is known about the specific events and molecular changes that initiate the degenerative process. To study this process, neonatal rat cardiomyocytes were treated with doxorubicin, which induced rapid and widespread thin-filament degeneration as observed by fluorescence confocal microscopy. Which demonstrated deterioration of sarcomeric thin-filament structure. Changes in the spontaneous beating of cardiomyocytes corresponding with myofibrillar degeneration were apparent using differential interference contrast video microscopy. After finding induction of kinase activity by doxorubicin in cultured cardiomyocytes, the protective effects of specific inhibitors of kinase activity were assessed for their ability to inhibit doxorubicin-induced myofibrillar break-down. Doxorubicin-induced changes appeared similar to the degeneration observed after treatment with a protein kinase activator (phorbol 12-myristate 13-acetate) or a serine-threonine protein phosphatase inhibitor (okadaic acid). Collectively, these results indicate that activation of protein kinase is an important event in the initiation of myofibrillar degeneration by doxorubicin. Further analyses of myofibrillar proteins with respect to biochemical modifications will be necessary to determine if phosphorylation events transmit signal(s) to initiate degeneration.